Maine, 2005

Flash Flood in Maine, August 30, 2005

August 30, 2005 · NWS CAR · 1 event in 1 county or zone

Tropical moisture being drawn north across the region in advance of the remnants of Hurricane Katrina contributed to thunderstorms with very heavy rains. with isolated totals to around 6 inches near Bridgewater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Tropical moisture being drawn north across the region in advance of the remnants of Hurricane Katrina contributed to thunderstorms with very heavy rains. Very heavy rains produced a narrow swath of 3 to 5 inches of rain...with isolated totals to around 6 inches near Bridgewater. The initial heavy rains occurred with training thunderstorms during the evening of the 29th. After a brief break...a second round of heavy rains developed during the overnight hours. Rainfall totals diminished very quickly ouside of the narrow swath of heaviest rain.The heavy rains caused several brooks in Bridgewater to overflow their banks. The waters covered a portion of Route 1 for a time...though the road remained passable. Several structures and one parked vehicle were also affected by the waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 29, 2:19 PM EST, 9 hours 41 minutes earlier.

Area forecast discussion, Aug 29, 2:19 PM EST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
319 PM EDT MON AUG 29 2005

.SYNOPSIS...A WARM AND MOIST SOUTHERLY FLOW WILL PREVAIL ACROSS
THE REGION OVER THE NEXT FEW DAYS RESULTING IN CONTINUED DAMP AND
UNSETTLED CONDITIONS. IN ADDITION...THE REMNANTS OF KATRINA WILL
CROSS THE REGION WEDNESDAY INTO WEDNESDAY NIGHT BEFORE DRYER
CONDITIONS FINALLY BEGIN TO OVERSPREAD THE STATE ON THURSDAY.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
SAT PIX CONT TO SHOW A MOIST SRLY FLOW CONTNG ACROSS OUR FA...
SERIES OF UPPER SHORT WAVES ROTATING NEWRD IN SW FLOW ALOFT
HELPING TO FOCUS CONTD SHOWER DEVELOPMENT ACROSS THE REGION W/
MAIN AXIS OF MOISTURE XTNDG FROM NRN MAINE SSW ACROSS ERN MASS W/
ANOTHER AXIS XTNDNG NE-SW FROM NRN VT ACROSS NYS... RADAR PIX SHOW PLENTY
OF SHOWERS TO OUR S AND SW W/ EVERYTHING LIFTING IN OUR GENERAL
DIRECTION. MODEL SUITE AND LATEST NUMERICAL GUIDANCE ADVERTISE
CONTND HGH POPS AS MOISTURE AXIS XPCTD TO REMAIN PRETTY MUCH IN
PLACE OVER THE NXT FEW DAYS. IN ADDITION...REMNANTS OF KATRINA
PROGGED TO LIFT NEWRD ACROSS THE OH VLY AND BEGIN TO AFFECT OUR FA
ON WED... GFS FASTEST WHILE NAM MUCH SLOWER W/ THE MOVEMENT OF
THIS SYSTEM W/ THE GFS PLACING THE SYSTEM OVER E CENTRAL CANADIAN
BY 12Z THU WHILE THE NAM PROGS IT OVER PA... GFS HAS BEEN FASTEST
AND CONSISTENT OVER THE PAST FEW DAYS AND REMAINS THE PREFERRED
SOLN. BOTTOM LINE...WILL MAINTAIN HGH POPS FOR THE FA UNTIL
PATTERN BREAKS AND CONCERNING REMNANTS OF KATRINA...ATTM APPEARS
MAIN SLUG WILL MOVE JUST W OF THE FA BRINGING BEST CHCS FOR SIG
RAIN TO OUR WRN AND NWRN AREAS... ALSO CAN NOT RULE OUT AN EMBD
TSTM NXT FEW DYS IN THIS MOIST AND UNSTABLE SRLY FLOW.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
BASICALLY USED THE HPCGUIDE GRIDS WHICH FOLLOWED THE GFS FOR THE EXTENDED
PERIOD. REMNANTS OF KATRINA WILL MOVE NORTH OF THE STATE BY THURSDAY
MORNING WITH TRAILING COLD FRONT CROSSING THE STATE AT THAT TIME.
SHOWERS WILL END FROM WEST TO EAST ACROSS THE STATE THURSDAY
MORNING WITH IMPROVING CONDITIONS FOR THE AFTERNOON. SHORTWAVE
RIDGE WILL BUILD OVER NEW ENGLAND THURSDAY NIGHT BUT THEN MOVE
QUICKLY EASTWARD FRIDAY IN RESPONSE TO UPPER TROUGH MOVING ACROSS
THE GREAT LAKES. UPPER TROUGH WILL DEEPEN AS IT MOVE ACROSS THE
STATE FRIDAY NIGHT INTO SATURDAY AS CLOSED LOW DEVELOPS JUST
NORTH OF THE STATE. EXPECT CLOUDS AND SHOWERS TO INCREASE FOR THE
END OF THE WEEK WITH THIS UPPER LOW.

&&

.AVIATION...
SHOWERS AND POSSIBLY SOME SCATTERED THUNDERSTORMS WILL KEEP
CONDITIONS AT MVFR FOR THE EVENING...AND THEN DIP DOWN TO IFR/LIFR
OVERNIGHT WITH ASSOCIATED SHOWERS AND FOG.

&&

.MARINE...
SEAS STILL XPCTD TO BUILD IN PERSISTENT S FLOW BUT A BIT SLOWER
THAN ERLYR ANTICIPATED... WILL ADJUST TIMING OF SCA FOR SEAS
ACCORDINGLY...

EXTENDED: WAVEWATCH STILL CONSISTENT WITH BUILDING
SEAS ABOVE 10 FT BY THURSDAY WITH PERSISTENT SW WIND IN ADVANCE OF
COLD FRONT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 6 AM
6 AM TO 6 AM THURSDAY. &&

SHORT TERM/MARINE...KHW
LONG TERM/MARINE...FOSTER
AVIATION...SMF
Hazardous weather outlook, Aug 29, 4:25 AM EST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
525 AM EDT MON AUG 29 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-301100-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
525 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

SHOWERS AND POSSIBLE THUNDERSTORMS ARE EXPECTED TO BECOME MORE
EXTENSIVE TODAY...WITH A STEADY RAIN DEVELOPING TONIGHT. THE RAIN
COULD BE HEAVY AT TIMES TONIGHT. RAINFALL TOTALS OF 1 TO 2 INCHES
ARE POSSIBLE ACROSS PORTIONS OF THE REGION TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

UNSETTLED CONDITIONS ARE EXPECTED THROUGH FRIDAY...WITH
THE REMNANTS OF KATRINA ENHANCING RAINFALL WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NORCROSS

In the hours before

Special weather statement, Aug 29, 7:47 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
847 PM EDT MON AUG 29 2005

MEZ001>006-010-300400-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...
DEBOULLIE MOUNTAIN...EAGLE LAKE...FORT KENT...MADAWASKA...
SAINT PAMPHILE...DICKEY...FRENCHVILLE...NINE-MILE BRIDGE...
CARIBOU...FORT FAIRFIELD...LIMESTONE...PORTAGE...PRESQUE ISLE...
ASHLAND...BRIDGEWATER...EASTON...LORING...MAPLETON...MARS HILL...
MASARDIS...OXBOW...RUSSEL CROSSING...WASHBURN...WOODLAND...
BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...MOUNT KATAHDIN...
RIPOGENUS...CAUCOMGOMOC LAKE...CHAMBERLAIN LAKE...CHESUNCOOK...
CHURCHILL DAM...TAMWAY...TELOS LAKE...MILLINOCKET...PATTEN...
EAST MILLINOCKET...MEDWAY...MOOSEHORN CROSSING...SHIN POND...
HOULTON...HAYNESVILLE...HODGDON...ISLAND FALLS...SHERMAN...
SHERMAN STATION...SMYRNA MILLS...WYTOPITLOCK...GREENVILLE...
BLANCHARD...KOKADJO...LOBSTER LAKE...MONSON...ROCKWOOD
847 PM EDT MON AUG 29 2005

...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE
LATE NIGHT OVER PORTIONS OF NORTHERN MAINE...

EXPECT SHOWERS WITH OCCASSIONAL RUMBLES OF THUNDER TO CONTINUE
OVER PORTIONS OF NORTHERN MAINE THROUGH MIDNIGHT EDT. SOME
SHOWERS MAY ALSO BE ACCOMPANIED BY BRIEF HEAVY DOWNPOURS AND
REDUCED VISIBILITIES TO ABOUT A MILE. MOTORISTS SHOULD EXCERCISE
CAUTION WHILE DRIVING THROUGH HEAVIER SHOWERS AND BE ALERT FOR
PONDING OF WATER ON ROADWAYS.

VJN
Special weather statement, Aug 29, 10:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1139 PM EDT MON AUG 29 2005

MEZ001>006-010-011-015>017-029>032-301000-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
1139 PM EDT MON AUG 29 2005

...LOCALLY HEAVY RAINS POSSIBLE ACROSS NORTHERN AND EASTERN MAINE
OVERNIGHT...

RAIN...WITH EMBEDDED THUNDERSTORMS...WILL CONTINUE ACROSS THE REGION
OVERNIGHT. THE RAINS WILL BE HEAVY AT TIMES...PARTICULARLY WITH
ANY THUNDERSTORMS. RAINFALL RATES OF UP TO AROUND AN INCH PER HOUR
COULD BRIEFLY OCCUR.

VISIBILITIES WILL BE REDUCED IN THE HEAVIER RAINS WHICH WILL ALSO
CREATE PONDING ON ROADS. STANDING WATER COULD ALSO ACCUMULATE IN POOR
DRAINAGE AREAS. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING
THROUGH HEAVIER DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

NORCROSS

The radar

The Caribou radar (KCBW), 42 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Aroostook

When
August 30, 12:00 AM EST to 4:00 AM EST
Where
Aroostook County, Bridgewater
Reported by
NWS STORM SURVEY
Coordinates
46.417, -67.833

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471829.